Illinois, 2022

Damaging Wind in Illinois, July 5, 2022

July 5, 2022 · NWS ILX · 1 event in 1 county or zone

A complex of thunderstorms developed in South Dakota on the morning of July 5, 2022. These thunderstorms tracked across Iowa, reaching western Illinois late that evening as a broken line of thunderstorms which produced one report of minor wind damage in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A complex of thunderstorms developed in South Dakota on the morning of July 5, 2022. These thunderstorms tracked across Iowa, reaching western Illinois late that evening as a broken line of thunderstorms which produced one report of minor wind damage in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 5, 7:22 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 7:22 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
822 PM CDT Tue Jul 5 2022

.SYNOPSIS...
Issued at 304 PM CDT Tue Jul 5 2022

A line of storms is expected to move east-southeast across the
region tonight. This line will move into the area from Iowa and
will be weakening as it pushes into Illinois late in the evening
and overnight. Severe weather will be possible, with damaging wind
being the primary threat. In the wake of the storms, heat index
values will be slightly lower tomorrow, but heat related impacts
will still be a concern.

&&

.UPDATE...
Issued at 822 PM CDT Tue Jul 5 2022

00z surface analysis indicated a stationary front draped from
northern IA east-southeast through southwest WI and into extreme
northeast IL. Near the boundary dewpoints were pooled in the upper
70s, and these high dewpoints extended south through eastern and
southern IL. A notable pocket of sub-70 degree dewpoints stretched
from southern MO northeast into west central IL. Aloft, upper air
data showed this relatively drier layer to our west and southwest
extended up through 850 mb.

Regional radar mosaic showed intense convection both along the
stationary front in northern IL, and ahead of a shortwave over
northwest IA. These were being fed by very high buoyancy (4000+
J/kg MLCAPE axis along the low level boundary) and maintained by
30-40 kt effective deep layer shear on the southern edge of the
better westerly flow aloft. The convection over northern IL is
mainly tied to convergence along the front. High- resolution
guidance suggests this will stay north of the CWA, but will need
to monitor trends with the southward moving outflow over the next
few hours.

The mature squall line currently stretched from north central IA
back to southwest IA is tracking east-southeast around 45 mph, and
if it maintains current speed would approach northwest areas near
Galesburg around 11 pm or so. CAMs do suggest a weakening trend,
which seems plausible given diurnally increasing CINH, lower
instability as the region of relatively drier airmass shifts over
the western CWA, and meager deep layer shear locally. Additionally
the southern portion of the line (south of the apex) is becoming
slightly outflow dominant, indicating a lower severe threat as
that portion of the line moves in. However, 00z DVN/ILX soundings
show steep mid level lapse rates in place, and damaging wind gusts
are a concern, especially over the northern CWA where >1000 J/kg
downdraft CAPE is present. 8 pm SPC Day 1 outlook extended the
enhanced risk east near the far northwest CWA for damaging wind
potential.

Gridded forecast updates will increase pops and speed up timing
based on latest trends. The Heat Advisory will drop as scheduled
for the northern half of the CWA at 9 pm. Nonetheless, muggy
conditions persist overnight with lows only dropping to the mid
70s - outside of cooling effects from storms.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 304 PM CDT Tue Jul 5 2022

An upper ridge exists over the central U.S. with ESE flow aloft. Heat
continues across the area with heat index values generally in the
105 to 110 range with higher readings in some areas. A few
isolated storms are possible this afternoon in the east-central
IL, but shear values are low and so the severe potential low as
well. Central IL is in a Marginal Risk for severe weather in the
latest SPC outlook...with a Slight Risk further north. But that
is mainly for activity late tonight. Still, isolated severe storms
this afternoon in east-central IL are possible given 4000 J/kg
MLCAPE and 20-25 kts of effective shear.

An upper wave is moving out of the Northern Plains today and will
help a MCS move ESE from SD and IA towards IL. This complex is
expected to reach Knox County around midnight with the line of
storms weakening as it pushes east. If the line holds together, it
would reach the IN border by late morning...with severe weather
and excessive rainfall both possible. Redevelopment will be
possible across the area Wednesday afternoon.

Heat will continue to be an issue into Wednesday for areas
generally south of I-72. Tonight's thunderstorm activity make the
forecast difficult, however, as it's be hard to know exactly how
this MCS evolves.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 304 PM CDT Tue Jul 5 2022

A pair of waves are expected to move through the area Wednesday
night and into Thursday, keeping thunderstorms in the forecast.
The timing of the second wave will play a key role in where the
frontal boundary sets up and where the heat will be on Thursday.
Heat headlines may be possible in southern counties including
Effingham to Crawford and south. The surface front may linger in
central and southern IL into Friday, giving the area yet another
chance for precipitation. Generally, a break from the heat is
expected for Friday through Sunday. For the start of the work
week, expect northwest flow aloft, dry conditions, and near
normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 611 PM CDT Tue Jul 5 2022

Intense TSRA are occurring over northwest IA and southern WI early
this evening. This activity is forecast to shift southeast
tonight, with convection reaching the central IL terminals between
07-12z. Short range guidance shows a weakening trend after
midnight over the area. Have added tempo groups for TSRA at KPIA-
KBMI, with only VCTS farther south/southeast due to the expected
dissipation. Gusty/variable winds and MVFR to IFR conditions can
be expected in/near storms, but beyond this VFR conditions should
prevail through Wednesday afternoon. There is a low potential for
thunderstorm redevelopment after 18z but due to uncertainty have
kept out of TAFs.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 11 PM CDT Wednesday for ILZ040-047-049>052-
054>057-061>063-066>068-071>073.

Heat Advisory until 9 PM CDT this evening for ILZ027>031-036>038-
041>046-048-053.

&&

UPDATE...25
SYNOPSIS...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...25
Hazardous weather outlook, Jul 5, 2:02 PM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
302 PM CDT Tue Jul 5 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061130-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
302 PM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Isolated storm coverage is forecast for this afternoon and evening,
primarily southeast of a line from Jacksonville to Danville.
Lightning and moderate to heavy rain may also be threats with storms
that manage to develop.

There is a Slight Risk of severe storms for late tonight into the
early morning hours on Wednesday for the northern half of Illinois,
with a Marginal Risk in the remainder of central and southeast
Illinois. Damaging winds will be the primary hazard, with lightning
and moderate to heavy rain also threats. Large hail could occur, but
is less likely than damaging wind/heavy rain.

Heat index readings will top out between 105 and 110 degrees,
perhaps slightly higher in places, this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...there is a Marginal Risk of severe thunderstorms in
central and southeast Illinois. There is also a Marginal Risk of
severe storms on Thursday.

Scattered thunderstorms should be anticipated on Friday. It is too
early to determine severe weather risk late in the week.

Hot weather will continue Wednesday through Thursday, with afternoon
heat indices from 100 to 110 for portions of central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and/or tonight.

Shimon/AAT

In the hours before

Local storm report, Jul 5, 5:19 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
619 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 W DANVILLE            40.14N 87.65W
07/04/2022  M2.00 INCH       VERMILION          IL   CO-OP OBSERVER

            DELAYED REPORT. RAINFALL REPORT WAS FOR 24
            HOUR PERIOD ENDING 1800 LOCAL ON JULY 5, BUT
            RAIN OCCURRED BETWEEN 1800-2000 LOCAL ON
            JULY 4.

&&

ERWIN

The radar

The Quad Cities radar (KDVN), 74 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 5, 10:35 PM CST to 10:40 PM CST
Where
Knox County, 1 mi N of Galesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.965, -90.370

Three inch tree limb broken, report from mPING.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041403.